9

Many people (especially those who take antidepressants), including myself, are familiar with the experience of what has been called "brain zaps". I was not aware that the sensation had a name or that it was experienced by other people until very recently. I always thought of it as a mental strobe effect or mental flashes. However, it appears that the popular term for it is indeed "brain zaps". People who take antidepressants know this feeling because it often reminds them that they haven't taken their medication that day.

This is quite obviously not a medical diagnosis, and it is difficult to imagine a less technical term for the symptom. Is there a real name for this condition or symptom?

  • 1
    I thought people only experience brain zaps during cessation? That is, not in cases of a late dose, at least not by a few hours or even a day. It literally makes your head twitch, as though somebody just prodded you with a jolt. From what I understand, only a small percentage of people have this symptom when tapering off or quitting cold turkey, but I've heard of some acute cases that were very unpleasant. Disclaimer: I write this as a comment because I haven't done any research on the matter, and I am seeking clarification only, I am in no way attempting to answer properly. – sss4r Jun 21 '15 at 8:02
  • 1
    @sss4r - It usually happens when I miss a dose, but occasionally I have a whole day full of brain zaps for no apparent reason. It's about as enjoyable as it sounds. – Wad Cheber stands with Monica Jun 21 '15 at 10:10
8
+150

Antidepressant Discontinuation Syndrome

Affects approximately 20% of patients who experience abrupt discontinuation of an antidepressant that has been taken for at least 6 weeks. There are a myriad of symptoms including flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal.

The definitive cause of antidepressant discontinuation syndrome is currently unknown. However, there is speculation of temporary deficiencies in synaptic serotonin which is compounded by hypoactive receptors remaining in that state for days to weeks. This is thought to be the direct cause or indirect cause (due to downstream effects on other neurotransmitter systems) for antidepressant discontinuation syndrome.

So far not enough quality studies have been done to fully understand the causes for antidepressant discontinuation syndrome.

| improve this answer | |
  • That's exactly what I was looking for. Many thanks! – Wad Cheber stands with Monica Jul 28 '15 at 5:34
  • 2
    No problem. I'm glad my procrastinating on PubMed could help. – Alex L Jul 28 '15 at 5:38
3

Short answer: No. There is no technical term for "brain zaps."

"Antidepressant discontinuation syndrome" accurately names the cause of brain zaps, but brain zaps are only one of many symptoms of antidepressant discontinuation syndrome.

WebMD calls them "electric shock sensations," psychopharmacologyinstitute.com calls them "electric shock-like sensations" and (possibly, assuming they're referring to the same thing) "rushing sensations in the head."

Psychology Today refers to them as "Brain zaps, brain shivers, brain shocks, head shocks or electrical shocks" and describes them as "brief but repeated electric shock-like sensations in the brain and head, or originating in the brain but extending to other parts of the body."

Medhealthdaily.com says some folks refer to them as "cranial shivers."

A variety of sources are proposing "myalotinasis" from the Greek for "brain" and "jolt," but although it certainly sounds much more medical, it doesn't seem to be catching on.

| improve this answer | |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.